EUH Resident Report: What drugs can induce myositis?

The Bottom Line: d-Penicillamine, procainamide, and statins may produce a true myositis resembling PM or necrotizing myositis. A DM-like illness has been associated with the contaminated preparations of l-tryptophan. AZT causes a mitochondrial myopathy.

Summary: The adverse impact of certain drugs on muscle metabolism, muscle cell atrophy, and myocyte apoptosis is increasingly clear. Glucocorticoids impair glucose handling and directly promote protein catabolism. Statins impair mitochondrial function and alter intracellular signaling proteins, which can lead to myocyte apoptosis. Alternatively, statins can induce an autoimmune necrotizing myositis. Several medications impair autophagy, thus limiting access to the needed glycogen stores.

References: Dalakas M.C. (2015). Polymyositis, Dermatomyositis, and Inclusion Body Myositis. In Kasper D, Fauci A, Hauser S, Longo D, Jameson J, Loscalzo J (Eds), Harrison’s Principles of Internal Medicine, 19e.

Jones, J.D., et al. (2014). “The causes of drug-induced muscle toxicity.” Current Opinion in Rheumatology 26(6):697-703.

 

Advertisements
This entry was posted in Diagnosis, EUH. Bookmark the permalink.